Hail, Bourbon
- When
- June 17, 6:32 AM CST
- Where
- Bourbon County, 2.18 mi W of Devon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -94.860
A frontal boundary across the area and an upper level disturbance moving across the central Plains into the Ozarks caused a cluster of strong to severe storms to develop. Storms produced high winds and large hail across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A frontal boundary across the area and an upper level disturbance moving across the central Plains into the Ozarks caused a cluster of strong to severe storms to develop. Storms produced high winds and large hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 17, 4:54 AM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 554 AM CDT FRI JUN 17 2011 ...UPDATE TO AVIATION... .DISCUSSION... ONGOING CONVECTION ACROSS KANSAS AND NORTHERN MISSOURI IS REMAINING ON THE PERIPHERY OF THE UPPER LEVEL RIDGE AND A 700MB THERMAL RIDGE NEARLY CENTERED ON THE MISSOURI AND KANSAS STATE LINE. AN UPPER LEVEL SHORT WAVE TROUGH...NOTED ON THE RUC ANALYSIS...WAS AIDING THE CONVECTION AND WILL POSSIBLY ACT IN CONJUNCTION WITH THE ONGOING MCS/CONVECTIVE ACTIVITY TO SLOWLY PUSH THE THERMAL RIDGE EASTWARD AND ALONG WITH SLIGHTLY FLATTENING THE RIDGE. DESPITE THE SHORT WAVE AND MCS...THINK THAT THE CONVECTION WILL REMAIN FOCUSED ON THE EDGES OF THE UPPER LEVEL RIDGE/700MB THERMAL RIDGE THIS MORNING AND INTO TODAY. ONE FEATURE THAT MAY BE ABLE TO ACT AS A LIFTING MECHANISM IS A WARM FRONT THAT WILL LIFT NORTHWARD ACROSS CENTRAL MISSOURI TODAY. DEPENDING ON WHERE THIS FRONT FINALLY STALLS WILL DETERMINE WHERE STORMS MAY DEVELOP. EVEN WITH THIS FRONT MOVING NORTH...STORMS REMAIN MOST LIKELY NORTH AND EAST OF THE REGION ALONG THE PERIPHERY OF THE UPPER LEVEL RIDGE. THERE WILL MORE LIKELY BE SHORT LIVED SHOWERS ACROSS THE AREA AS THE FRONT LIFTS NORTH AS WARM AIR/MOISTURE ADVECTION WILL BE ONGOING BUT THE CHANCES FOR THUNDERSTORMS WOULD BE ISOLATED AT BEST. THE UPPER RIDGE AND CAP...FROM CONTINUING 700MB TEMPERATURES IN THE 12-14 DEGREE RANGE...WILL CONTINUE TO INHIBIT CONVECTIVE DEVELOPMENT FOR MUCH OF THE OZARKS DURING THE WEEKEND AS WELL. ANOTHER SHORT WAVE TROUGH WILL WORK THROUGH THE UPPER LEVEL PATTERN DURING THE DAY SATURDAY AND INTO SUNDAY MORNING IN CONJUNCTION WITH SURFACE LOW PRESSURE AND A WEAK COLD FRONT. THE FRONT WILL LIKELY PUSH AS FAR SOUTH AS THE I-44 CORRIDOR BUT AGAIN...WILL RUN INTO A CAPPED AIRMASS AND WARM MID LEVEL TEMPERATURES WITH THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EASTERN MISSOURI ON THE EDGES OF THE UPPER LEVEL RIDGE. DURING THE DAY SUNDAY...THE FRONT WILL AGAIN LIFT NORTH AS A WARM FRONT TAKING THE BEST CHANCES OF PRECIPITATION NORTHWARD WITH IT. THIS WILL OCCUR AS A MORE POTENT UPPER LEVEL STORM SYSTEM BEGINS TO MOVE EAST ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY MONDAY. THIS WILL LIFT THE SURFACE LOW NORTH AS WELL WITH INCREASING LOW LEVEL MOISTURE AND INSTABILITY OCCURRING AS A RESULT. THIS WILL SET THE STAGE FOR A ROUND OF STORMS ACROSS THE OZARKS FOR THE MIDDLE OF NEXT WEEK AS THE UPPER LEVEL STORM SYSTEM MOVES EAST AND DRAGS A COLD FRONT ACROSS THE AREA. IN GENERAL...TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER 90S THROUGH THE PERIOD WITH HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE...ESPECIALLY DURING THE WEEKEND. ONCE THE FRONT MOVES THROUGH THE REGION...TEMPERATURES WILL FALL TO MORE SEASONABLE READING WITH HIGHS IN THE LOW TO MIDDLE 80S FOR THE REMAINDER OF NEXT WEEK. HATCH && .AVIATION... SOME BRIEF REDUCTIONS TO VISIBILITY WILL BE POSSIBLE AROUND KBBG EARLY THIS MORNING...BUT VFR IS STILL EXPECTED TO PREVAIL. MEANWHILE...ALL THREE SOUTHWEST MISSOURI TERMINALS WILL EXPERIENCE LOW LEVEL WIND SHEAR EARLY THIS MORNING. THERE ARE STILL NO GOOD SIGNALS FOR THUNDERSTORM ACTIVITY INTO TONIGHT...SO MAINTAINED VFR. THE ONLY OTHER FLIGHT IMPACT OF NOTE WILL BE BRISK AND GUSTY SOUTHERLY WINDS TODAY. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 545 AM CDT FRI JUN 17 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 545 AM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED DAMAGING THUNDERSTORM WIND RISK. LIMITED LARGE HAIL RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A COMPLEX OF THUNDERSTORMS CURRENTLY MOVING TOWARD THE EAST ACROSS EASTERN KANSAS WILL HAVE THE POTENTIAL TO IMPACT EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI THIS MORNING. THE RISK FOR SEVERE STORMS IS LIMITED DUE TO A FAIRLY STRONG CAP IN PLACE OVER THE REGION. HOWEVER...IF ANY STORMS DO HOLD TOGETHER LONG ENOUGH...WIND GUSTS UP TO 50 MPH...HAIL TO THE SIZE OF NICKELS...AND OCCASIONAL LIGHTING STRIKES WILL BE THE PRIMARY THREATS. FOR LATE THIS AFTERNOON AND INTO THE EVENING HOURS...ADDITIONAL ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE THOUGH COVERAGE IS EXPECTED TO BE LIMITED ONCE AGAIN AS A CAP WILL REMAIN IN PLACE. ADDITIONALLY...NON THUNDERSTORM WIND GUSTS TO 30 MPH CAN BE EXPECTED TODAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AFTERNOON HEAT INDEX VALUES FROM THE MID 90S TO AROUND 100 DEGREES WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. WHILE THUNDERSTORMS CANNOT BE COMPLETELY RULED OUT...MOST THUNDERSTORM ACTIVITY THROUGH THE WEEKEND WILL OCCUR WEST AND NORTH OF THE REGION. NON THUNDERSTORM WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE AGAIN ON MONDAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THUNDERSTORMS WILL BECOME MORE LIKELY FROM MONDAY NIGHT THROUGH WEDNESDAY AS A FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) HATCH
The Pleasant Hill radar (KEAX), 112 km away, was scanning. The volume nearest the first event began at 12:29 UTC.
8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Law enforcement officers estimated winds at 60 mph.
Winds were estimated by the Emergency Manager along the Cherokee and Crawford County line. Quarter sized hail was also reported.
Winds were estimated by law enforcement officers.
A tree was reported down and blocking a lane of Highway 126.
Several streets within the city limits were reported as flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302871, 302870, 302874, 302869, 302876, 302877, 302872, 302891, 302867, 302866, 302865, 302863, 302864.